Nebraska, 2011

Tornadoes and Hail in Nebraska, May 30, 2011

May 30, 2011 · NWS LBF · 45 events in 9 counties and zones

A powerful low pressure system moved across western and north central Nebraska on Memorial Day. Thunderstorms developed along a cold front extending across central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful low pressure system moved across western and north central Nebraska on Memorial Day. Thunderstorms developed along a cold front extending across central Nebraska. The storms tracked quickly northeast to produce hail up to 4 inches in diameter, damaging winds and several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 30, 1:32 PM CST, 56 minutes earlier.

Area forecast discussion, May 30, 1:32 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
232 PM CDT MON MAY 30 2011

.SYNOPSIS...
A TROUGH OF SURFACE LOW PRESSURE EXTENDS FORM SE COLORADO INTO
EASTERN SOUTH DAKOTA. DEEPEST LOW PRESSURE SHOULD FOCUS NEAR OR
SOUTH OF CUSTER COUNTY. TEMPS IN THE MID/UPPER 80S EAT OF SURFACE
FRONT...WHILE TO THE WEST MID 60S TO LOW 70S PREVAIL. LINE OF
TOWERING CUMULUS ALONG FRONTAL BOUNDARY EXTENDING FROM NEAR NORTH
PLATTE THROUGH BREWSTER...BASSETT AND SPRINGVIEW. STORMS JUST
INITIATING AT 1930Z. THIS IS A PRECURSOR TO SEVERE STORM DEVELOPMENT
THIS AFTERNOON/EVENING.

&&

.SHORT TERM DISCUSSION (THIS EVENING THROUGH THURSDAY NIGHT)...

THIS EVENING...SURFACE BASED STORMS LIKELY TO BE WELL ROOTED EAST OF
A LINE FROM NEAR BRADY THROUGH AINSWORTH AND SPRINGVIEW IN VICINITY
OF SFC FRONT STRETCHED ACROSS THE REGION. DISCRETE STORM MOTION
EARLY EVENING TO TRANSITION QUICKLY TO A SQUALL LINE AS COLD FRONT
GET STRONG PUSH FROM THE WEST. TRAINING STORM ECHOES LIFTING
NORTHEAST WILL POSE A RISK FOR FLASH FLOODING UNTIL LATE
EVENING...WHEN CONVECTION SHOULD EXIT FAR EASTERN COUNTIES. THERE IS
AN ENHANCED RISK FOR LARGE HAIL AND EVEN AN ISOLATED TORNADO OR TWO.
LOCATIONS WHERE A CORRIDOR OF BACKED LOW LEVEL FLOW NORTH OF MAIN
SURFACE LOW FORECAST IN CUSTER COUNTY SHOWED AREAS IN CUSTER COUNTY
AND COUNTIES TO THE NORTH AND NORTHEAST OF CUSTER COUNTY NORTHEAST
MOST AT RISK.

TUESDAY...DRY WITH BREEZY WEST WINDS AND A MAINLY SUNNY SKY AND MILD
TEMPS IN THE MID/UPPER 70S. DEWPOINTS LOWERING TO THE MID 30S/LOWER
40S WILL BRING AN INCREASED FIRE DANGER WITH LOWEST RH OF 20 TO 30
PERCENT.

TUESDAY NIGHT/WEDNESDAY/WEDNESDAY NIGHT...PRECIPITABLE WATER (PWS)
VALUES INCREASE TO 0.75 TO 1.25 INCHES BY 12Z WEDNESDAY. GFS/NAM IN
GOOD AGREEMENT WITH CONVECTION DEVELOPING LATE TUESDAY NIGHT ACROSS
SWRN NEBR. PWS INCREASE TO 1 TO 1.5 INCHES BY LATE WEDNESDAY
AFTERNOON. MODERATELY UNSTABLE WITH SBCAPES FROM 1500 TO 3500 J/KG.
HIGHS MID 80S TO NEAR 90. POTENTIAL FOR STRONGEST CONVECTION BY
EVENING AS BACKED LOW LEVEL FLOW TO INCREASE HELICITY VALUES FOR
ROTATING STORMS WITH DEEP LAYER SHEAR OF 35 TO 45 KTS.

THURSDAY/THURSDAY NIGHT...THURSDAY WILL LIKELY BE THE HOTTEST DAYS
IN THE NEXT 7 DAYS. UPPER RIDGE BREAK DOWN AS TROUGH MOVES INTO
INTERMOUNTAIN WEST. GOING HIGHS FROM 88 TO 95 LOOK APPROPRIATE.
THERE SHOULD BE AT LEAST ISOLATED STORMS POSSIBLE THURSDAY NIGHT.

.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)...

AN UPPER TROUGH LIFTING ACROSS THE NORTHERN PLAINS WILL BRING A
COOLDOWN FRIDAY BEHIND A COLD FRONT. HIGHS WILL STILL MANAGE TO
REACH THE UPPER 70S NORTHWEST WITH MID 80S SOUTHEAST. UPPER RIDGE
WILL BUILD BACK INTO THE SRN/CNTRL PLAINS AND INTERMOUNTAIN REGION
THROUGH MONDAY IN RESPONSE TO A CLOSED LOW DIGGING INTO NRN
CALIFORNIA. A HEATUP AGAIN IN STORE BY SUNDAY WITH 85 TO 90 AND
UPPER 80/LOWER 90S POSSIBLE BY MONDAY.  MOISTURE TRAJECTORIES STILL
INDICATE MAINLY NOCTURNAL CONVECTION FAVORED THROUGH SATURDAY NIGHT
IN SWRLY FLOW ALOFT ACROSS NEW MEXICO NORTHEAST ACROSS COLORADO INTO
KANSAS. THIS PERIOD LOOKS DRY...ALTHOUGH ISOLATED STORMS POSSIBLE.

&&

.AVIATION...
MAINLY VFR CONDITIONS THE NEXT 24 HOURS. A COLD FRONT WILL PUSH
ACROSS THE REGION TONIGHT. NORTHWEST WINDS WILL BE INCREASING BEHIND
THE FRONT...HIGHEST ACROSS SOUTHWEST NEB...GUSTING ABOVE 20 KTS.
AHEAD OF THE FRONT...EARLY THIS EVENING...WILL BE A LINE OF STRONG
TO SEVERE THUNDERSTORMS. THIS LINE IS EXPECTED TO OCCUR EAST OF TAF
SITES...KLBF AND KVTN AND RACE TO THE NORTHEAST. EVERYTHING EXITS BY
MORNING WITH CLEAR VFR SKIES FOR TUESDAY.

&&

.HYDROLOGY...
WARM TEMPERATURES THIS WEEK IN THE ROCKIES WILL AID IN INCREASING
RUNOFF FROM SNOW MELT. THUS OVER THE NEXT COUPLE OF WEEKS THE SOUTH
PLATTE RIVER IS EXPECTED TO RISE...STILL REMAINING WELL BELOW FLOOD
STAGE. MEANWHILE...THE NORTH PLATTE...UPSTREAM OF LAKE
MCCONAUGHY...WILL REMAIN STEADY OR SLIGHTLY FALL UNTIL RELEASES
CHANGE FROM THE WYOMING RESERVOIRS. LAKE MCCONAUGHY WILL CONTINUE TO
INCREASE RELEASES THROUGHOUT THE WEEK...IN A STAIR STEP FASHION.
THIS WILL CAUSE THE NORTH PLATTE RIVER TO RISE OVER THE NEXT WEEK
AND A HALF. BY THURSDAY THE RIVER AT NORTH PLATTE IS EXPECTED TO BE
UP TO 8.0 FEET...WITH AN ADDITIONAL RISE TO 8.1 FEET BY SATURDAY.
FURTHER RISES TO 8.5 FEET BY NEXT WEDNESDAY...JUNE 8...IS
ANTICIPATED BASED ON PLANNED RELEASES FROM THE LAKE...HOWEVER THIS
PLANNED RELEASE SCHEDULE MAY BE ALTERED PENDING SNOW MELT IN THE
MOUNTAINS AND RELEASES FROM THE WYOMING RESERVOIRS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY CONTINUES FOR
NEZ010-027>029-038-071 TIL 01Z.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION/HYDROLOGY...MASEK
Hazardous weather outlook, May 30, 1:56 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT MON MAY 30 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-312000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
256 PM CDT MON MAY 30 2011 /156 PM MDT MON MAY 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF VERY LARGE HAIL...WIND
DAMAGE AND TORNADOES...PERHAPS ONE OR TWO STRONG...WILL MOVE ALONG
AND EAST OF HIGHWAY 83. STORM MOTION WILL BE NORTHEAST AT 30 TO
40 MPH. SEVERE THUNDERSTORMS WITH LARGE HAIL AND WIND DAMAGE ARE
ALSO POSSIBLE AS FAR WEST AS HIGHWAY 61.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SEVERE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING. THE AREA OF CONCERN IS GENERALLY ALONG AND EAST OF
HIGHWAY 83. A WARM FRONT IS EXPECTED TO LIFT NORTH INTO CENTRAL
NEBRASKA WITH STORM DEVELOPMENT LATE IN THE AFTERNOON DURING THE
PEAK HEATING PERIOD. WINDS ALOFT WILL BE STRONG FAVORING STORMS
CAPABLE OF LARGE HAIL AND WIND DAMAGE. STORM MOTION IS EXPECTED
TO BE NORTHEAST AT AROUND 25 MPH.

THURSDAY AND BEYOND...THE NORTH PLATTE RIVER AT NORTH PLATTE WILL
RISE TO 8.0 FEET PRODUCING RECORD FLOODING. WARM WEATHER IN THE
ROCKIES WILL PRODUCE RAPID SNOW MELT THIS WEEK INCREASING THE
RISK OF RISES ON THE NORTH PLATTE RIVER AT LISCO AND LEWELLEN.

DEEP TROPICAL MOISTURE WILL BEGIN AFFECTING THE CENTRAL PLAINS
FRIDAY THROUGH SUNDAY. AN APPROACHING STORM SYSTEM FROM THE WEST
COULD SPARK THUNDERSTORMS AND HEAVY RAIN DAILY. THE AREA OF
CONCERN IS SOUTHWEST NEBRASKA AND THE RISK OF FLASH FLOODING MAY
INCREASE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING ALONG AND EAST OF
HIGHWAY 183. SPOTTER ACTIVATION IS ALSO POSSIBLE ELSEWHERE AS FAR
WEST AS HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, May 30, 9:28 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1028 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             6 SW LYNCH              42.77N 98.55W
05/29/2011  E1.75 INCH       HOLT               NE   PUBLIC

&&

JAHSENMA
Local storm report, May 30, 9:29 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1029 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             5 SW LYNCH              42.78N 98.54W
05/29/2011  M1.75 INCH       BOYD               NE   PUBLIC

&&

JAHSENMA
Local storm report, May 30, 2:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 ENE BASSETT           42.60N 99.48W
05/30/2011  M0.50 INCH       ROCK               NE   PUBLIC

            PEA TO MARBLE SIZED HAIL LASTED 10 MINUTES BEGINNING AT
            320 PM CDT. ALSO REPORTED HEAVY RAIN.

&&

CARMEL

The radar

The North Platte radar (KLNX), 47 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

34 hail, 4 tornado, 4 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.

Hail, Blaine

When
May 30, 2:28 PM CST
Where
Blaine County, 4.16 mi ESE of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.790, -100.050

Hail, Blaine

When
May 30, 2:30 PM CST
Where
Blaine County, 5.84 mi NE of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -100.040

Hail, Blaine

When
May 30, 2:52 PM CST
Where
Blaine County, 7.79 mi NNE of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.920, -100.050

Hail, Blaine

When
May 30, 3:01 PM CST
Where
Blaine County, 0.69 mi N of Brewster
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.940, -99.870

Hail covered the ground.

Hail, Rock

When
May 30, 3:10 PM CST
Where
Rock County, 4.78 mi WSW of Newport
Measured
1 in hail
Reported by
Public
Coordinates
42.580, -99.420

Hail, Brown

When
May 30, 3:20 PM CST
Where
Brown County, 24.87 mi S of Long Pine
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.170, -99.700

Hail covered the ground.

Hail, Rock

When
May 30, 3:20 PM CST
Where
Rock County, 3.71 mi SW of Rose
Measured
1.25 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.170, -99.530

Windows broken out of a home.

Tornado, Rock

When
May 30, 3:20 PM CST to 3:21 PM CST
Where
Rock County, 3.81 mi SW of Rose to 3.79 mi SW of Rose
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
42.160, -99.521

Brief tornado touched down in the sandhills 100 to 300 yards east of Highway 183.

Hail, Rock

When
May 30, 3:25 PM CST
Where
Rock County, 3.07 mi W of Rose
Measured
2.5 in hail
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
42.200, -99.530

Two vehicles had windshields damaged from hail. One vehicle rear window was also broken out. Hail covered the ground.

Funnel Cloud, Blaine

When
May 30, 3:34 PM CST to 3:37 PM CST
Where
Blaine County, 7.4 mi SE of Dunning
Reported by
Public
Coordinates
41.744, -100.018

Hail, Rock

When
May 30, 3:35 PM CST
Where
Rock County, 9.05 mi NE of Rose
Measured
2.75 in hail
Reported by
Public
Coordinates
42.280, -99.330

Hail, Rock

When
May 30, 3:36 PM CST to 3:56 PM CST
Where
Rock County, 10.14 mi NE of Rose
Measured
2.75 in hail
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
42.318, -99.351

Fire Chief reported large hail fell for 20 minutes in Sybrant. The large hail broke out several vehicle windows and four homes had windows and siding broken or damaged.

Hail, Rock

When
May 30, 3:45 PM CST
Where
Rock County, 3.71 mi SW of Rose
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
42.170, -99.530

Hail covered the ground.

Funnel Cloud, Blaine

When
May 30, 3:47 PM CST
Where
Blaine County, 1 mi SSE of Brewster
Reported by
Trained Spotter
Coordinates
41.917, -99.863

A very low wall cloud reported with rotation and continued to produce multiple funnels.

Tornado, Blaine

When
May 30, 3:47 PM CST to 3:50 PM CST
Where
Blaine County, 5 mi SW of Brewster to 4.98 mi SW of Brewster
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
41.879, -99.939

Storm chaser reported brief tornado touch down in open range.

Hail, Holt

When
May 30, 4:00 PM CST
Where
Holt County, 6.18 mi SW of Atkinson
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
42.470, -99.060

Tornado, Holt

When
May 30, 4:05 PM CST to 4:08 PM CST
Where
Holt County, 2.81 mi S of Atkinson to 2.8 mi S of Atkinson
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
42.490, -98.980

Dispatcher reported tornado briefly touched down in open field where foliage debris extended east along Highway 11.

Hail, Boyd

When
May 30, 4:10 PM CST
Where
Boyd County, 0.69 mi S of Naper
Measured
1 in hail
Reported by
Public
Coordinates
42.960, -99.080

Hail, Holt

When
May 30, 4:10 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
4 in hail
Reported by
Storm Chaser
Coordinates
42.530, -98.980

Hail, Holt

When
May 30, 4:11 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
42.530, -98.980

Hail, Holt

When
May 30, 4:11 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
42.530, -98.980

Hail, Rock

When
May 30, 4:12 PM CST
Where
Rock County, 3.15 mi WNW of Rose
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
42.210, -99.530

Hail, Holt

When
May 30, 4:13 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
42.530, -98.980

Hail, Holt

When
May 30, 4:13 PM CST
Where
Holt County, 1.72 mi SE of Stuart
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.580, -99.110

Hail, Holt

When
May 30, 4:16 PM CST
Where
Holt County, 2.91 mi NE of Atkinson
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
42.560, -98.930

Hail, Holt

When
May 30, 4:17 PM CST
Where
Holt County, 2.64 mi ESE of Atkinson
Measured
4 in hail
Reported by
Storm Chaser
Coordinates
42.520, -98.920

Thunderstorm Wind, Holt

When
May 30, 4:20 PM CST to 4:25 PM CST
Where
Holt County, 2.88 mi N of Emmet
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
42.522, -98.796

Fire Chief reported extensive storm damage due to thunderstorm winds at the Scribner Grain facility. The grain facility was damaged with power lines down, irrigation systems damaged and a grain bin and the rigging at the site damaged.

Hail, Blaine

When
May 30, 4:40 PM CST
Where
Blaine County, 3.67 mi E of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -100.050

Hail, Garden

When
May 30, 3:40 PM MST to 3:45 PM MST
Where
Garden County, 0.52 mi E of Lewellen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.330, -102.140

Hail, Blaine

When
May 30, 4:45 PM CST
Where
Blaine County, 5.7 mi W of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
41.940, -99.980

Hail, Deuel

When
May 30, 3:45 PM MST
Where
Deuel County, 10.16 mi NNW of Big Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
41.210, -102.140

Hail, Blaine

When
May 30, 4:52 PM CST
Where
Blaine County, 1.38 mi S of Brewster
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.910, -99.870

Thunderstorm Wind, Keith

When
May 30, 3:55 PM MST
Where
Keith County, Ogallala
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.130, -101.720

Thunderstorm Wind, Keith

When
May 30, 4:02 PM MST
Where
Keith County, Ogallala
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.130, -101.720

Hail, Holt

When
May 30, 5:26 PM CST
Where
Holt County, 1.23 mi SW of Atkinson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.520, -98.990

Hail, Holt

When
May 30, 5:26 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.530, -98.980

Hail, Holt

When
May 30, 5:35 PM CST to 5:39 PM CST
Where
Holt County, 0.51 mi W of Emmet
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
42.480, -98.810

Hail, Custer

When
May 30, 5:45 PM CST
Where
Custer County, 9.05 mi NNW of Callaway
Measured
1.75 in hail
Reported by
Public
Coordinates
41.420, -100.000

Funnel Cloud, Holt

When
May 30, 5:46 PM CST
Where
Holt County, 3.24 mi NE of O Neill
Reported by
Storm Chaser
Coordinates
42.467, -98.611

Tornado, Holt

When
May 30, 5:52 PM CST to 5:53 PM CST
Where
Holt County, 3.7 mi NE of O Neill
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
42.468, -98.598

Law enforcement confirmed a tornado on the eastern edge of O'Neill. In addition there was a lot of dust picked up over an open corn field by the rear flank downdraft that made it difficult to view. The tornado was briefly on the ground with no damage.

Hail, Custer

When
May 30, 6:05 PM CST
Where
Custer County, 13.83 mi SW of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -100.090

Hail, Blaine

When
May 30, 6:05 PM CST
Where
Blaine County, 14.42 mi SE of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -99.690

Hail, Custer

When
May 30, 6:10 PM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.840

Hail, Custer

When
May 30, 6:30 PM CST
Where
Custer County, 0.52 mi E of Anselmo
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.620, -99.860

Thunderstorm Wind, Custer

When
May 30, 7:20 PM CST
Where
Custer County, 2.49 mi ESE of Ansley
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.260, -99.340

Emergency manager reported several empty grain bins blown down. Also, irrigation pipes were strewn about.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297181, 297182, 297183, 297185, 297186, 297187, 297188, 317144, 297189, 297225, 297190, 317432, 297191, 315907, 315985, 297192, 315891, 297193, 297194, 297195, 297196, 297202, 297204, 297205, 297206, 297207, 317480, 297208, 297211, 297209, 297210, 297220, 297221, 297223, 297212, 297213, 297214, 297215, 317436, 317431, and more.